The People's Perspective on Medicine

SSRIs for Hot Flashes Raise the Risk of Fractures

Women who take SSRIs for hot flashes are more likely to break a bone in the years that they remain on the drugs.

Commonly prescribed antidepressants called SSRIs are linked to fractures in older women.

These drugs have become popular to treat the menopausal symptoms of hot flashes and night sweats. That’s because they do not carry the same risks of breast cancer and heart disease as hormone replacement therapy.

Paroxetine, sold originally as Paxil, is now also prescribed as Brisdelle to ease symptoms of menopause. But other SSRI-type drugs are being prescribed off label for the same purpose.

The Study Included Thousands of Women Taking SSRIs for Hot Flashes

Epidemiologists have compared women taking these non-hormonal drugs to women taking heartburn medicines such as cimetidine or omeprazole. All of the women in the study were between 40 and 64 and were not depressed.

There were 137,000 who started taking SSRIs for hot flashes. They included citalopram, known as Celexa, escitalopram, known as Lexapro, fluoxetine, better known as Prozac and sertraline, sometimes prescribed under the brand name Zoloft. More than 236,000 were taking the heartburn medicines.

Those on SSRIs for hot flashes suffered 76 percent more fractures during the first year, and 67 percent more fractures over a five-year period.

Since women’s risk of fracture begins to rise dramatically at menopause, it is worrisome to think many women might be taking a drug that could increase this danger even more. This also raises questions about the overall safety of SSRI-type drugs for people being treated for depression.

Injury Prevention, online June 25, 2015 

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 6 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Menopause
$2.00

Download the 8-page Guide to Menopause with steps for managing hot flashes, hormonal and non-hormonal approaches, and home remedies for menopausal symptoms.

Menopause
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 4 comments
Comments
Add your comment

I am curious to the side effects of taking Cymbalta. I have been taking antidepresents for many years and this was added recently. On my own, I have quite taking it.

I was put on Celexa after treatment for breast cancer for hot flashes. I was eventually placed on Zoloft because it was said to be easier to stop taking. However, it has been 14 years, and I been unable to withdraw the medication. I tried for 10 months (after coming off the drug gradually and receiving acupuncture) and was sick every day, all day for those 10 months. I finally started taking it again with complete relief. Now, I am stuck taking Zoloft 100 mg qd. I have never been depressed except during that 10 months almost five years ago. I am a drug addict to SSRI’s and CANNOT do without it. All for hot flashes which I no longer suffer from at all. Thanks for being a sounding board.

I wonder if SSRI’s are depleting various essential nutrients like B12?

Hyla Cass, MD, has a book called “Supplement Your Prescription” that lists numerous drugs & the nutrients they deplete.

Then you can supplement and possibly stop some side effects.

Metformin and PPI’s deplete B12 for sure.

what do you think

* Be nice, and don't over share. View comment policy^